Kansas, 2025Wildfire in Kansas, March 3, 2025
March 3, 2025 · NWS DDC · 1 event in 1 county or zone
A wildfire started and lasted through the evening in Kearny county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire started and lasted through the evening in Kearny county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 3, 5:35 PM CST, 2 hours 53 minutes earlier. Its key messages:
- A line of t-storms will develop this evening across south central Kansas, with gusty winds as high as 60 mph and small hail.
- A high wind warning is in effect for central and southwest Kansas for Tuesday. Blowing dust may occur in the afternoon across west central Kansas.
- Precipitation amounts will be small and in the form or rain showers changing to light snow Tuesday afternoon and evening.
- The next upper level system will traverse the plains later Thursday and Friday. Significant precipitation is unlikely.
Area forecast discussion, Mar 3, 5:35 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
535 PM CST Mon Mar 3 2025
.KEY MESSAGES...
- A line of t-storms will develop this evening across south
central Kansas, with gusty winds as high as 60 mph and small
hail.
- A high wind warning is in effect for central and southwest
Kansas for Tuesday. Blowing dust may occur in the afternoon
across west central Kansas.
- Precipitation amounts will be small and in the form or rain
showers changing to light snow Tuesday afternoon and evening.
- The next upper level system will traverse the plains later
Thursday and Friday. Significant precipitation is unlikely.
&&
.DISCUSSION...
Issued at 322 PM CST Mon Mar 3 2025
Low level moisture was advecting northward into southern Kansas
this afternoon. A dry line marked the western edge of the
moisture. An upper level trough will approach the high plains
this evening, with mid level cooling overtaking the dryline by
03-04 UTC. Expect a line of t-storms to form from Stafford
county south into eastern Edwards and Comanche counties by 9-10
pm and rapidly sweep eastward. Hail to quarter size and wind
gusts to 60 mph are possible with these storms, with highest
chances in Pratt and Barber counties. The storms will be
elevated above a low level stable layer and so qlcs tornadoes
are not favored with any line that forms.
Very strong winds will develop by 15z in the wake of a cold
front as a deep surface cyclone moves eastward. The NBM
indicates 30-60% chances for 60+ mph wind gusts, especially
along and west of a line from Ashland to Dodge City to WaKeeney.
However, winds tend to stronger than expected here on the high
plains. The 90th percentile of the NBM indicates 70% chances of
60+ mph winds out west, and this seems more reasonable given the
synoptic situation and experience with wind on the high plains.
Slightly weaker winds are expected in central Kansas, but still
high enough for high wind warning conditions.
Southwest Kansas will be in the dry slot of the storm system,
but some light rain may form in the wraparound region on the
back side of the low, and change to light snow during the
evening before ending. No significant snow accumulations are
predicted. Areas of blowing dust are likely, especially across
west central Kansas, which could restrict visibilities at
times.
As far as temperatures go, this system will not tap arctic air,
but it will be much cooler in the wake of the front, especially
given the high winds. Temperatures will not drop very far
tonight ahead of the front, but won't rise very much Tuesday
behind the front. Temperatures well below freezing are expected
Tuesday night, along with continued gusty winds, resulting in
wind chills in the teens and single digits by 6 am Wednesday.
Temperatures will warm into the upper 40s and lower 50s by
Wednesday afternoon.
The next upper level system will traverse the plains by later
Thursday and Friday. However, the grand ensemble indicates 10%
or less chance of .1" or greater of precipitation in the form of
rain or melted snow. After this system passes a warming trend
can be expected by next Sunday, with highs in the 60s and 70s.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 534 PM CST Mon Mar 3 2025
A cold pool aloft to the northwest of the region will force a
Pacific front into the region This Evening bringing higher
momentum winds in the boundary layer. Those winds will bring
intense gusts early Tuesday as the insolation warms the surface
layer enough to mix out the momentum. But before that, as the
front interacts with a little deeper moisture values over the
far southeast, a line of convection will rapidly develop
somewhere around Medicine Lodge, KS before moving rapidly
eastward into central Kansas and northern OK. VFR cigs and vsby
overnight with persistent south-southeasterly gusts around 25-28
knots. Look for much strong northwesterly gusts on Tuesday
morning in the 50 to 55 knots range, commonly and gusts over 60
knots not out of the question.
&&
.FIRE WEATHER...
Issued at 415 AM CST Mon Mar 3 2025
The Fire Weather Watch has been upgraded to a Red Flag Warning, and
we have added in Seward, Kearny, and Haskell as the dry intrusion
air stream advances east through the evening with continued 15% RH
or less well after sunset as west-southwesterly winds remain quite
strong in the 20 to 30 mph range. Conditions late this afternoon may
be extremely critical at times across Morton and Stanton counties in
particular, so our fire manager partners across these counties in
particular will need to be cognizant of the dangerous combination of
40+ mph wind gusts and RH values as low as 10% for a couple hours
late this afternoon.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon Tuesday to midnight CST Tuesday
night for KSZ030-031-045-046-064>066-078>081-088>090.
High Wind Warning from 6 AM CST /5 AM MST/ Tuesday to midnight
CST /11 PM MST/ Tuesday night for KSZ043-044-061>063-074>077-
084>087.
Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
KSZ061-062-074>076-084>086.
&&
DISCUSSION...Finch
AVIATION...Russell
FIRE WEATHER...Umscheid
Hazardous weather outlook, Mar 3, 5:06 AM CST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
506 AM CST Mon Mar 3 2025
KSZ030-031-043>046-061>066-074>081-084>090-041115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
506 AM CST Mon Mar 3 2025 /406 AM MST Mon Mar 3 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect for critical fire weather
conditions forecast to develop across far southwest Kansas ahead
of a powerful early spring storm system. Please refer to the
latest Fire Weather Message for more detailed information.
A line of strong to severe thunderstorms is forecast to develop
across south central Kansas, including Barber County, late this
evening. The greatest risk will be damaging wind gusts and perhaps
an isolated tornado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A High Wind Watch remains in effect for all of southwest and west
central Kansas, as well as south central Kansas. Widespread wind
gusts of 60 mph or greater are forecast across the entire region
with sporadic 70 mph wind gusts possible between Highway 283 and
the Colorado line Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Storm spotters may be needed across south central Kansas,
particularly Barber County late this evening.
Wildfire, Kearny
- When
- March 3, 8:28 PM CST
- Where
- Kearny forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Fire department called in with an active wildfire ongoing 8 miles north of Deerfield.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, March 3 to 4, 20254 injured · $12 million · EF1 · 73 events
- Winter Storm and Wildfire in New Mexico, March 3 to 4, 20257 injured · $330,000 · 71 kt wind · 35 events
- High Wind in Texas, March 3 to 4, 2025$18,000 · 68 kt wind · 29 events
- Blizzard and Dust Storm in Kansas, March 3 to 4, 2025$18,000 · 72 kt wind · 15 events
- High Wind and Winter Weather in Colorado, March 3 to 5, 202570 kt wind · 12 events
- Heavy Snow and High Wind in Colorado, March 3 to 4, 202563 kt wind · 11 events
- Flash Flood and Damaging Winds in California, March 3 to 7, 202550 kt wind · 8 events
- Winter Weather in Colorado, March 3 to 4, 20256 events
- High Wind in Texas, March 3, 202558 kt wind · 6 events
- High Wind in Texas, March 3 to 4, 202574 kt wind · 5 events
- High Wind in New Mexico, March 3, 202578 kt wind · 4 events
- High Wind in New Mexico, March 3 to 4, 202561 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240578.